Alert archive / Virginia / Special Weather Statements in 2022
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at May 19, 2022, 8:21 PM EDT for Montgomery County, Virginia. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2022, 8:21 PM EDT (00:21 UTC)
- Expired
- May 19, 2022, 8:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Blacksburg, VA
- Hail
- 0.50 in
- Wind
- 30
County Montgomery County, VA
The radar
The Roanoke radar (KFCX), 23 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 8:24 PM EDT | HAIL 0.88 | 1 Se Blacksburg, VA | SOCIAL MEDIA REPORT WITH PICTURE OF NICKEL SIZE HAIL ON KENTWOOD DRIVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 572 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1829 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.6
The text
As transmitted.
883
WWUS81 KRNK 200021
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
821 PM EDT Thu May 19 2022
VAZ014-022-200045-
Montgomery VA-Roanoke VA-
821 PM EDT Thu May 19 2022
...A strong thunderstorm will impact portions of southwestern
Roanoke and central Montgomery Counties through 845 PM EDT...
At 821 PM EDT, Doppler radar was tracking a strong thunderstorm over
Blacksburg, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blacksburg...
Christiansburg...
Bent Mountain...
Shawsville...
Glenvar...
Mc Donalds Mill...
and Elliston-Lafayette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3732 8012 3713 8011 3711 8015 3714 8049
3729 8048 3731 8045
TIME...MOT...LOC 0021Z 270DEG 33KT 3722 8041
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
$$
PWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 19, 6:31 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 19, 6:31 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 631 PM EDT Thu May 19 2022 .SYNOPSIS... Summer-like warmth with higher humidity levels is expected through the weekend. Temperatures will cool off slightly Monday and Tuesday. There will be chances for showers and thunderstorms each afternoon, with more widespread rainfall expected Sunday. && .NEAR TERM /THROUGH FRIDAY/... As of 630 PM EDT Thursday... ...Severe storms still possible west of I-77 this evening... Isolated strong storms are affecting western and southern parts of the forecast area. Storms are not quite making it to severe limits in our forecast area, likely based on tall skinny CAPE profiles, a little bit of capping in the mid levels, and not quite enough moisture available as compared to our west and southwest. Much stronger storms/supercells are now nearing our western counties, but will likely weaken the farther east they go. Still two to three more hours of daylight left for the storms to work with before they begin to weaken. The surface front shifts north through the forecast area overnight, and will keep a small chance for thunderstorms accompanying it as it interacts with the Blue Ridge. As of 245 PM EDT Thursday... Marginal Risk for severe weather tonight. A warm front extends from the central Mid-Atlantic west across southern KY into a mesoscale induce convective vortex (MCV) center over Missouri. North of the warm front, the airmass was dry and stable. South of the warm front, the airmass was moist and quite unstable with SBCAPES of 3000+ j/KG across TN/KY. This airmass will ignited clusters of thunderstorm activity along the front, which will have the opportunity to move downstream and into our forecast area during the overnight. Synoptic models are poor at best with respect to precip generation. Convective Allowing Models (CAMS) are OK, but still may not capture the details/timing. For our forecast, we used the HREF which seems to have the most realistic representation of where and when showers/storms will develop with progression downstream along the warm front. There were at least one or two members that developed a bonafide MCS, those members having this feature move along the warm front from KY into WV during the overnight. Greatest threat if this were to occur would be damaging winds. After tonight, the warm front is expected to lift north, leaving the forecast area under building high pressure. With lack of any synoptic or mesoscale forcing, any thunderstorm activity would be isolated, diurnally driven, and mainly confined to the mountains. Temperatures/dewpoints the next several days will resemble summer...so get ready for the heat and humidity. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 230 PM EDT Thursday... Any daytime thunderstorm activity should begin to subside after sunset as we lose daytime heating, leading to a mostly dry Friday night. Now well within southwest flow, overnight will remain mild and humid with many locations remaining in the mid to upper 60s overnight. Expect another hot day for Saturday as ridging still remains locked in place. Widespread upper 80s to mid 90s will be common once again. A weak impulse underneath the upper-level ridging will drift northward on Saturday which should provide a bit more forcing for ascent, so expecting better coverage of rain and afternoon thunderstorms on Saturday. Best focus for these will be along the southern Blue Ridge from northwest NC and into southern VA, but not limited to these locations. Again, should see storms dissipate by early Saturday night and another mostly dry and very mild overnight is expected. The front that was expected to cross the area on Sunday in previous forecasts has slowed considerably when going through various model guidance this afternoon. As a result, another hot and humid day is likely. Clouds and an earlier start to afternoon rain/storms may limit heating some, but still could see low 90s in the east, 80s for the mountains. Rain and isolated storms may remain into Sunday night. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 230 PM EDT Thursday... Guidance is still trending slower with the passage of the next front, with some guidance even stalling the front across our region. This should allow for rain chances to continue into Monday/Monday night. Some guidance is also pursuing the idea that the front does not completely clear the area and we remain locked in with showers through at least mid-week. There is still quite a bit of uncertainty beyond Monday, but kept the mention of rain through the entire long term forecast period. Regardless of the uncertainty with the rain, looks like much cooler air is one the way for the first of next week. Widespread 60s and 70s will be possible, especially if we begin to see high pressure to the north wedge southward, which is also a scenario that is being hinted at with guidance. && .AVIATION /22Z THURSDAY THROUGH TUESDAY/... As of 230 PM EDT Thursday... Overall looking at mainly VFR through the period. Exception within the vicinity of showers and thunderstorms which will be scattered across the region this evening and into the overnight. There is a vigorous mesoscale vorticity center that will move across the lower Ohio Valley tonight. Thunderstorms will be prolific underneath and ahead of this feature as it moves east across KY, southern IN, OH, and WV. Debris clouds from this activity will move downstream and into the central Mid-Atlantic. West winds will be gusty at times until sunset...15 to 20kts. Higher gusts are likely withing the vicinity of thunderstorms. Extended Aviation Discussion... Coverage of showers and thunderstorms will diminish Friday with only isolated coverage, and limited to the mountains on Friday and Saturday. Prevailing conditions will be VFR with well-above normal temperatures. Sub-VFR conditions are possible Sunday- Monday with rain and thunderstorms chances increasing. && .CLIMATE... As of 445 AM EDT Wednesday... Friday May 20, 2022 Location Forecast Record Record Year Bluefield, WV 87 87 1996 Danville, VA 95 97 1996 Lynchburg, VA 95 96 1941 Roanoke, VA 94 98 1934 Blacksburg, VA 89 90 1934 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM/SH SHORT TERM...BMG LONG TERM...BMG AVIATION...PM CLIMATE...VFJ
Hazardous weather outlook, May 19, 2:19 PM EDT, 6 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 219 PM EDT Thu May 19 2022 VAZ019-020-024-035-046-047-WVZ507-508-201830- Alleghany VA-Bath-Rockbridge-Amherst-Appomattox-Buckingham- Eastern Greenbrier-Western Greenbrier- 219 PM EDT Thu May 19 2022 This Hazardous Weather Outlook is for central Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ002>006-019-020-VAZ010>014-016>018-022-023-032>034-043>045-058- 059-WVZ042>044-201830- Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Bland- Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-Roanoke-Botetourt- Patrick-Franklin-Bedford-Henry-Pittsylvania-Campbell-Halifax- Charlotte-Mercer-Summers-Monroe- 219 PM EDT Thu May 19 2022 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered thunderstorms this afternoon and evening may become severe with damaging winds the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-018-VAZ007-009-015-201830- Ashe-Watauga-Tazewell-Smyth-Grayson- 219 PM EDT Thu May 19 2022 This Hazardous Weather Outlook is for northwest North Carolina and southwest Virginia. .DAY ONE...This afternoon and tonight. Thunderstorms this afternoon and evening could be severe. Damaging winds and hail are the primary threats. Localized flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
In the hours before
Special weather statement, May 19, 6:14 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
614 PM EDT Thu May 19 2022
NCZ005-VAZ043-044-192245-
Rockingham NC-Henry VA-Pittsylvania VA-
614 PM EDT Thu May 19 2022
...A strong thunderstorm will impact portions of northeastern
Rockingham, southwestern Pittsylvania, and southeastern Henry
Counties through 645 PM EDT...
At 613 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ridgeway, or near Stoneville, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eden...
Mayfield...
Axton...
Ridgeway...
Price...
Draper...
and Aiken Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3650 7994 3663 7994 3669 7951 3647 7952
TIME...MOT...LOC 2213Z 268DEG 31KT 3655 7987
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
PWSpecial weather statement, May 19, 6:40 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
640 PM EDT Thu May 19 2022
VAZ007-192315-
Tazewell VA-
640 PM EDT Thu May 19 2022
...A strong thunderstorm will impact portions of
west central Tazewell County through 715 PM EDT...
At 640 PM EDT, Doppler radar was tracking a strong thunderstorm near
Raven, or 7 miles west of Richlands, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Richlands...
Cedar Bluff...
Raven...
Glen Burke...
Jewell Ridge...
Amonate...
and Claypool Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3716 8187 3717 8187 3718 8180 3720 8176
3723 8174 3724 8174 3724 8172 3720 8168
3720 8160 3707 8153 3702 8181 3705 8182
3711 8189 3714 8190
TIME...MOT...LOC 2240Z 254DEG 32KT 3708 8193
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
PWSpecial weather statement, May 19, 7:16 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
716 PM EDT Thu May 19 2022
VAZ007-192345-
Tazewell VA-
716 PM EDT Thu May 19 2022
...A strong thunderstorm will impact portions of
southwestern Tazewell County through 745 PM EDT...
At 716 PM EDT, Doppler radar was tracking a strong thunderstorm over
Glen Burke, or near Richlands, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Richlands...
Tazewell...
Cedar Bluff...
Raven...
Glen Burke...
Jewell Ridge...
and Amonate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3716 8187 3717 8187 3718 8180 3720 8176
3724 8174 3724 8172 3720 8168 3721 8156
3723 8152 3701 8154 3705 8183 3711 8189
3714 8190
TIME...MOT...LOC 2316Z 275DEG 29KT 3715 8184
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
PWSpecial weather statement, May 19, 8:06 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
806 PM EDT Thu May 19 2022
WVZ042-043-200030-
Mercer WV-Summers WV-
806 PM EDT Thu May 19 2022
...A strong thunderstorm will impact portions of south central
Summers and east central Mercer Counties through 830 PM EDT...
At 806 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lerona, or near Camp Creek, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lerona...
Indian Mills...
and Lick Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Bluestone Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3748 8109 3758 8076 3743 8085 3743 8086
3741 8086 3744 8111
TIME...MOT...LOC 0006Z 262DEG 33KT 3749 8104
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
PWSpecial weather statement, May 19, 8:10 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
810 PM EDT Thu May 19 2022
VAZ011-WVZ044-200045-
Giles VA-Monroe WV-
810 PM EDT Thu May 19 2022
...A strong thunderstorm will impact portions of central Giles and
southwestern Monroe Counties through 845 PM EDT...
At 810 PM EDT, Doppler radar was tracking a strong thunderstorm over
Narrows, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pearisburg...
Narrows...
Pembroke...
Peterstown...
Mountain Lake...
Rich Creek...
and Glen Lyn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3731 8044 3727 8086 3734 8087 3735 8085
3736 8087 3740 8087 3741 8086 3754 8052
TIME...MOT...LOC 0010Z 255DEG 29KT 3735 8082
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
PWSpecial weather statement, May 19, 8:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
821 PM EDT Thu May 19 2022
VAZ014-022-200045-
Montgomery VA-Roanoke VA-
821 PM EDT Thu May 19 2022
...A strong thunderstorm will impact portions of southwestern
Roanoke and central Montgomery Counties through 845 PM EDT...
At 821 PM EDT, Doppler radar was tracking a strong thunderstorm over
Blacksburg, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blacksburg...
Christiansburg...
Bent Mountain...
Shawsville...
Glenvar...
Mc Donalds Mill...
and Elliston-Lafayette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3732 8012 3713 8011 3711 8015 3714 8049
3729 8048 3731 8045
TIME...MOT...LOC 0021Z 270DEG 33KT 3722 8041
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
PWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 8:10 PM EDT | Special Weather Statement | RNK | Giles | 35 min |
| May 19, 8:23 PM EDT | Special Weather Statement | RNK | City of Martinsville | 37 min |
| May 19, 8:46 PM EDT | Special Weather Statement | RNK | Pittsylvania | 29 min |
| May 19, 9:13 PM EDT | Special Weather Statement | RNK | Pittsylvania | 32 min |
| May 19, 9:16 PM EDT | Special Weather Statement | RNK | Bedford | 29 min |
| May 19, 10:07 PM EDT | Special Weather Statement | RNK | Mecklenburg | 23 min |
| May 19, 8:27 PM EDT | Special Weather Statement | RNK | Yadkin | 33 min |
| May 19, 8:32 PM EDT | Special Weather Statement | RNK | Stokes | 28 min |
| May 19, 8:37 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 53 min |
| May 19, 9:31 PM EDT | Special Weather Statement | RNK | Rockingham | 44 min |
| May 19, 8:06 PM EDT | Special Weather Statement | RNK | Mercer | 24 min |
| May 19, 8:33 PM EDT | Special Weather Statement | RNK | Monroe, Summers | 27 min |
Nearby
Special Weather Statements in Virginia, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.